Apr 24, 2008
Firstly - thanks in advance to you and your colleagues for the time you devote to answering questions. This is a valuable service and has been of enormous benefit in terms of information gathering.
I was diagnoised six months ago but still have a reasonably good immune system (CD4: 470, VL: 10,000, CD4% 35). Some concerns with short term memory but otherwise feel good so doctor has not recommended drug therapy yet. Just after diagnosis, the reistance tests revealed the K103N mutation which puts Efavirenz and others of the NNRTI first generation meds off the table as a regime. I guess I have two questions:
1. Can this mutation disappear ? 2. Is it worth me chasing my doctor to have the resistance test re-run just in case there was a mistake ?
I don't want to waste valuable resources but if there is a chance I can take Efavirenz/Atripla (given the once daily dosing schedule and reasonable side effect profile)then I would like to when the time comes.
Many thanks in advance. P.
Response from Dr. Young
P, thanks for your post.
It would appear that you're among the ~10% of American HIVers who are unfortunately infected with drug resistant virus. Yours is the most commonly transmitted pattern, namely to NNRTIs (first generation non-nukes), like efavirenz.
While the mutation might disappear from future testing, this does not mean that the resistant virus is gone from your body, rather that the amount of the resistant strain has decreased below the level of detection from the test.
Once detected, this becomes part of your medical (or virological) history. I don't think that repeating the test has any significant value, nor do I think that using efavirenz or nevirapine is worth the risk of treatment failure and/or additional drug resistance.
Fortunately, we have sufficient treatment options that constructing a potent and well tolerated, once-daily drug regimen for you should not be difficult when the "time comes".
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is It A Health Risk To Take Creatine While Having Hep C?
- Over The Counter Medicine For Thrush On The Vagina
- When Do Lymph Nodes Swell With Hiv?
- How Bad Will The Sore Throat And Muscle Aches Be When You Have Hiv?
- Is A Yeast Infection That Wont Go Away Is An Early Symptom Of Hiv?
- Are White Feces A Hepatitis Symptom?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.